Medications and GERD

gerd medications

Sometimes the very things that are intended to help us can actually hurt us.

Medications provide millions of Americans relief from a variety of conditions and ailments on a daily basis. These modern miracles make life possible for many and more livable for many more. Unfortunately, many medications also have side effects, an adverse effect secondary to the therapeutic purpose of the medication. Some side effects are mild annoyances, while others can contribute to illnesses or other health problems such as GERD.

Gastroesophaegal reflux disease, or GERD, is an illness of the gastrointestinal tract that can be caused or aggravated by a variety of medications intended to alleviate other conditions. Knowing what drugs can contribute to GERD and how an individual patient's body reacts to the medication can help health care professionals find alternative therapies that won't contribute to GERD, or other medications that can mitigate the side effects of the other drugs.

Not everyone's body is the same, so a medication taken by one patient with no side effects can cause a variety of adverse reactions in another person. In general, a medication that is contributing to GERD or the symptoms of GERD is irritating the lining of your esophagus; slowing the expulsion of digested food from your stomach, thus causing your full stomach to press against your esophaegal sphincter, causing reflux; or relaxing the esophageal sphincter, thus allowing stomach acid to reflux into your esophagus.

The usual cause of GERD is the weakening or malfunction of the lower esophageal sphincter, and there are a wide variety of medications that cause esophageal sphincter weakness as a side effect.

Anti-asthma drugs work to keep the bronchial tubes open by relaxing these tubes, but unfortunately can have the side effect of also relaxing the lower esophageal sphincter.

Some antihistamines and and antinausea medications can increase the chance of reflux by interrupting the autonomic nervous system, which controls the opening and closing of the lower esophageal sphincter. When the lower esophageal sphincter isn't opening and closing as it should be, the risk of GERD increases.

Medications for hypertension can increase your risk for GERD. Beta blockers can loosen the lower esophageal sphincter. Diuretics can increase the amount of fluids, such as stomach acid in your body.

Analgesics, such as NSAIDS, some antibiotics, and bone builders can irritate the lining of the esophagus, and thus increase the amount of

damage caused by any reflux you may experience.

Another form of medication that can contribute to acid reflux or GERD includes narcotic painkillers. Various sedatives and other narcotics can work to relax the lower esophageal sphincter, thus causing GERD.

Preliminary studies have also shown that female hormones can also contribute to GERD. Studies done at the Karolinska institute in Stockholm indicate that HRT, a combination fo estrogen and progesterone, used by postmenopausal women are at a higher risk to develop acid reflux and GERD.

If you believe that your medications are causing you to suffer GERD, you should gather as much information as possible to present to your health care provider so that you can come to a successful solution. Potential GERD sufferers should keep a log of what time they took suspected medications and what if any symptoms they reported afterward. If you have this information available, it will give your doctor a better chance to figure out what's going on inside you.

In many cases, doctors will be able to find alternative medications or therapies to replace the ones that are contributing to GERD. For example, if you're taking a pain-reliever that's contributing to GERD, your doctor may get you to take acetaminophen instead, which is easier on the lining of the esophagus.

In some cases, however, the medication you're taking may be essential, and replacement may not be an option. Fortunately, there are a variety of ways that you and your doctor can mitigate the impact of these drugs and their side effects.

A few commonsense solutions may help you reduce the discomfort your medications are causing. For starters, make sure you're taking your meds with plenty of water. Taking your medication with a large glass of water will prevent it from sticking to the esophageal lining and help the pill go down easier. You'll also want to refrain from taking your medicine lying down, as taking medicine lying down makes it more likely that it will irritate the lining of your esophagus. You should also refrain from chewing pills that aren't meant to be chewed. Most of these medications have an enteric coating which helps the pill move smoothly through your digestive system.

If this doesn't help, there are a number of medications doctors can prescribe to counter the side effects of necessary drugs. These medications include proton-pump inhibitors, H-2 receptor antagonists and antacids.

Similar articles: